Alert archive / North Dakota / Winter Storm Watches in 2015
Winter Storm Watch 2, NWS Bismarck, ND
NWS Bismarck, ND issued this winter storm watch at May 9, 2015, 4:25 AM CDT for 10 counties in North Dakota. It took effect at May 10, 2015, 1:00 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2015, 4:25 AM CDT (09:25 UTC)
- In effect from
- May 10, 2015, 1:00 AM CDT
- Expired
- May 10, 2015, 5:05 AM CDT
- In force
- 4 hr
- Issued by
- NWS Bismarck, ND
Counties Burleigh County, ND, Emmons County, ND, Kidder County, ND, Logan County, ND, Oliver County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 19 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this winter storm watch went out at May 9, 12:43 AM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, May 9, 12:43 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1243 AM CDT SAT MAY 9 2015 .UPDATE... ISSUED AT 1212 AM CDT SAT MAY 9 2015 ISSUES THIS MORNING RANGE FROM FROST DEVELOPING THIS MORNING TO PRECIPITATION TYPE AS A DEVELOPING COLORADO LOW MOVES NORTHWARD AND BECOMES VERTICALLY STACKED OVER THE DAKOTAS THIS WEEKEND. CLOUD COVER/VIRGA ACROSS THE WESTERN COUNTIES DOES NOT MAKE FOR A TYPICAL FROST ADVISORY. TEMPERATURES HAVE FALLEN TO 32F BENEATH THE CLOUDS IN BELCOURT AND CANDO...AND TO 36F IN HARVEY AND TIOGA. SO...THE FROST ADVISORY WILL REMAIN IN PLACE WITH THE EXPECTATION THAT EVEN IF FROST IS NOT DEPOSITED ON VEGETATION...NEAR FREEZING TEMPERATURES WILL HARM SENSITIVE PLANTS THAT ARE UNPROTECTED. VIRGA SPREADING OVER COUNTIES WEST OF HIGHWAY 83 WILL SATURATE THE SURFACE TO 700 MB LAYER OVER THE NEXT 9 TO 12 HOURS. MANY MODELS/ENSEMBLES DROP 850 MB TEMPERATURES BELOW ZERO NORTHWEST OF A LINE FROM LEMMON SD TO CARRINGTON BY SUNDAY MORNING. SNOW ACCUMULATIONS WILL BE HIGHLY UNCERTAIN...AND WILL LARGELY BE DETERMINED BY THE LOCATIONS OF ANY HEAVIER SNOW BANDS. UPDATE ISSUED AT 942 PM CDT FRI MAY 8 2015 CLOUD DECK ACROSS EASTERN INTO CENTRAL NORTH DAKOTA PERSISTENT AND WILL ADJUST CLOUDS TO REMAIN IN TONIGHT. HAVE SOME CONCERNS ABOUT FROST WITH CLOUDS BEING PERSISTENT BUT TEMPERATURES AVE COOLED INTO THE MID 30S NORTH CENTRAL AND ARE FALLING INTO THE UPPER 30S FROM JAMESTOWN TO HARVEY TO STANLEY. SO WILL LEAVE FROST ADVISORY IN PLACE AS IS. SEEING SOME RADAR RETURNS FROM KMBX (MINOT) RADAR BUT NOT SEEING ANY GROUND TRUTH YET. UPDATE ISSUED AT 642 PM CDT FRI MAY 8 2015 BOUNDARY LAYER WINDS AND MOISTURE MAINTAINING CLOUDS ACROSS THE EASTERN HALF OF THE STATE...FROM BOTTINEAU COUNTY SOUTH THROUGH EASTERN BURLEIGH COUNTY TO EMMONS COUNTY AND EAST. ANTICIPATE THIS AREA OF CLOUDS WILL BE MORE PERSISTENT THAN EARLIER THOUGHT...AT LEAST UNTIL MID/HIGH CLOUDS OVER RUN THEM. REMAINDER OF FORECAST LOOKS GOOD. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 315 PM CDT FRI MAY 8 2015 FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE FROST HEADLINES TONIGHT...ALONG WITH INCREASING CHANCES FOR RAIN SOUTHWEST INTO THE SOUTH CENTRAL TONIGHT INTO SATURDAY. CURRENTLY...SOUTHWESTERLY FLOW ALOFT WITH A SURFACE RIDGE EXTENDING SOUTH ACROSS THE DAKOTAS. EXTENSIVE STRATUS DECK IN PLACE WITH THE COMBINATION OF STEEP LOW LEVEL LAPSE RATES AND AMPLE BOUNDARY LAYER MOISTURE. CLOUDS ARE NOT BURNING OFF AS PREVIOUSLY THOUGHT AND AS HIGH RES MODELS DEPICTED...SO HAVE KEPT SKY COVER HIGHER FOR THE AFTERNOON. SHOULD SEE DISSIPATION OF CLOUD COVER WITH SUNSET...ALTHOUGH WOULD NOT BE SURPRISED TO SEE LINGERING CLOUDS ACROSS MY EAST FOR A BIT THIS EVENING. WITH TEMPERATURES ALREADY LOW NORTH AND EAST...AND WITH EXPECTED CLEARING CENTRAL...OVERNIGHT LOWS WILL ONCE AGAIN DIP DOWN INTO THE LOW/MID 30S SO HAVE HOISTED ANOTHER FROST ADVISORY FOR ALL BUT THE SOUTHWEST AND FAR SOUTH CENTRAL (WHERE CLOUDS AND/OR PRECIPITATION ARE FORECAST TONIGHT). FRONTAL BOUNDARY AND AN EASTERLY UPSLOPE FLOW WILL SEE THE DEVELOPMENT OF LIGHT RAIN TONIGHT ACROSS THE SOUTHWEST. FORCING WILL BE SUPPORTED BY A S/WV IMPULSE EJECTING OUT OF THE LARGE CLOSED LOW OVER THE DESERT SOUTHWEST. ON SATURDAY...ADDITIONAL SHORT WAVE ENERGY AND UPPER LEVEL JET DYNAMICS WILL SEE THE CONTINUATION OF SHOWERS SOUTHWEST...SLOWLY EXPANDING EAST INTO THE FAR SOUTH CENTRAL IN THE AFTERNOON. PRECIPITATION IS EXPECTED TO BE CONFINED TO ALONG AND SOUTH OF I-94. PRECIPITATION TYPE SHOULD MAINLY BE LIQUID ON SATURDAY. HOWEVER...WILL NEED TO MONITOR SURFACE OBS AS MODELS DO INDICATE DYNAMIC COOLING ALOFT SO A TRANSITION TO SNOW OR A MIX VERY POSSIBLE...ESPECIALLY ACROSS THE HIGHER TERRAIN OF SOUTHWEST NORTH DAKOTA. BUFKIT ANALYSIS DOES INDICATE A CHANGEOVER SAT MORNING SOUTHWEST. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 253 PM CDT FRI MAY 8 2015 THE MAIN FOCUS FOR THE LONG TERM IS THE STORM THAT WILL IMPACT THE NORTHERN PLAINS THIS WEEKEND. IN SHORT...MUCH UNCERTAINTY REMAINS WITH RESPECT TO SNOW ACCUMULATION...THOUGH IT DOES APPEAR THE BEST CHANCE FOR SNOW WILL BE ALONG AND SOUTH OF I-94. AS WE MOVE INTO SATURDAY NIGHT...THE INVERTED TROUGH WILL ENTER EASTERN SOUTH DAKOTA. AS THE UPPER LEVEL LOW AND THE SURFACE LOW BECOME MORE VERTICALLY STACKED...DYNAMIC COOLING WILL BECOME MAXIMIZED. THIS WILL PLAY A KEY ROLE IN DETERMINING PRECIPITATION TYPE. SURFACE TEMPERATURES WILL GENERALLY BE ABOVE FREEZING DURING THE DAY SUNDAY...THUS MINIMIZING ANY SNOW ACCUMULATION OR EVEN TRANSITIONING SNOW TO ALL RAIN. HOWEVER AS DYNAMIC COOLING KICKS IN AND PRECIPITATION INTENSIFIES...IT MAY BE ENOUGH TO OVERCOME WARMER TEMPERATURES AT THE SURFACE AND SNOW MAY BEGIN TO ACCUMULATE. AT THIS TIME THE MODELS HAVE THE CENTER OF THE UPPER LEVEL LOW MOVING ACROSS THE NORTH DAKOTA/SOUTH DAKOTA BORDER. THIS IS WHERE THE STRONGEST FORCING AND CONVERGENCE IS EXPECTED TO SET UP BY SUNDAY MORNING AND THEREFORE WHEN/WHERE THE HEAVIEST PRECIPITATION IS EXPECTED TO OCCUR. THIS POTENT LOW WILL LIKELY BE WRAPPING IN WARMER AIR TO THE EAST AND NORTH OF ITS CENTER. THIS MEANS EASTERN NORTH DAKOTA AND AREAS NORTH OF I-94 WILL LIKELY BE TOO WARM MOST OF THE DAY SUNDAY TO SEE ANY SNOW. THE SYSTEM IS EXPECTED TO LINGER THROUGH MONDAY MORNING BRINGING ADDITIONAL PRECIPITATION TO MAINLY CENTRAL AND EASTERN NORTH DAKOTA. FOR THIS FORECAST...UTILIZED A BLEND OF THE 12 UTC ECMWF/GEM/GFS/SREF AS THEY WERE IN FAIRLY GOOD AGREEMENT WITH EACH OTHER ON THE TIMING AND LOCATION OF PRECIPITATION. IT IS IMPORTANT TO NOTE THAT THE 12 UTC SUITE OF MODELS DID SHIFT THE TRACK OF THE LOW FURTHER SOUTH AND EAST THAN PREVIOUS RUNS...BUT ALSO INCREASED THE PRECIPITATION AMOUNTS. BASICALLY THIS WOULD MEAN LESS SNOW AND MORE RAIN FOR NORTH DAKOTA THAN PREVIOUSLY THOUGHT BY LOOKING AT THE 00 AND 06 UTC MODELS. DUE TO THE DRASTIC CHANGE IN THE MODELS FROM YESTERDAY MORNING TO LAST NIGHT AND THEN AGAIN TODAY...CONFIDENCE IN ANY ONE SOLUTION IS LOW. WHAT IS MORE CERTAIN IS THE AMOUNT OF LIQUID WATER WITH THIS STORM. IT APPEARS LIKELY THAT LOCATIONS ACROSS SOUTHERN NORTH DAKOTA WILL SEE BETWEEN 1 AND 2 INCHES OF RAIN. LOCATIONS FURTHER NORTH AND EAST MAY SEE ANYWHERE FROM A HALF INCH TO ONE INCH. A BRIEF BREAK IN THE ACTION IS ON TAP FOR TUESDAY...BEFORE YET ANOTHER WAVE LOOKS TO MOVE THROUGH WEDNESDAY INTO THURSDAY. AT THIS TIME IT APPEARS PRECIPITATION WILL FALL AS ALL RAIN WED/THURS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1212 AM CDT SAT MAY 9 2015 CONDITIONS WILL SLOWLY DETERIORATE OVER THE NEXT 24 HOURS AT KDIK/KBIS/KJMS. SNOW WILL NEED TO BE ADDED TO THE FORECAST AFTER 00Z SUNDAY...BUT WITH SUCH GREAT UNCERTAINTY ON PRECIPITATION TYPE AND LOCATION IT HAS BEEN LEFT OUT OF CURRENT TAFS. WILL REEVALUATE OVER THE NEXT 6 HOURS. OTHERWISE...MVFR CEILINGS WILL CONTINUE AT KJMS THIS MORNING. && .BIS WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY UNTIL 9 AM CDT THIS MORNING FOR NDZ001>005- 009>013-017>023-025-034>037-046>048-050-051. && UPDATE...SCHECK SHORT TERM...NH LONG TERM...AJ AVIATION...SCHECK
Hazardous weather outlook, May 8, 7:00 PM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 700 PM CDT FRI MAY 8 2015 NDZ034>037-046>048-050-051-100000- MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH- DICKEY- 700 PM CDT FRI MAY 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT A FROST ADVISORY IS IN EFFECT EARLY SATURDAY MORNING. SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ACCUMULATING SNOW IS POSSIBLE SUNDAY...MAINLY ALONG AND SOUTH OF I-94. CHECK WWW.WEATHER.GOV/BIS FOR UPDATES. FROST IS POSSIBLE EACH NIGHT THROUGH THE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ031>033-040>045-100000- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX- 700 PM CDT FRI MAY 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT PATCHY FROST POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR A RAIN/SNOW MIX OR ALL SNOW DURING THE DAY SATURDAY ACROSS THE HIGHER TERRAIN OF SOUTHWEST NORTH DAKOTA. LIGHT ACCUMUALTIONS WILL BE POSSIBLE. CHECK WEATHER.GOV/BIS FOR FORECAST UPDATES. FROST IS POSSIBLE EACH NIGHT THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>005-009>013-017>023-025-100000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER- 700 PM CDT FRI MAY 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A FROST ADVISORY IS IN EFFECT EARLY SATURDAY MORNING. SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FROST IS POSSIBLE EACH NIGHT THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:25 AM CDT | Winter Storm Warning | BIS | Adams, Bowman, Grant, Hettinger | 51 hr |
Nearby
Winter Storm Watches in North Dakota, 2015Every winter storm watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.